Alert archive / Iowa / Flash Flood Warnings in 2023
Flash Flood Warning 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Aug 5, 2023, 3:18 PM CDT for Lyon County, Sioux County, Iowa. It was in force for 4 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2023, 3:18 PM CDT (20:18 UTC)
- Expired
- Aug 5, 2023, 7:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lyon County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 57 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 3:21 PM CDT | FLASH FLOOD | 1 Nnw Sioux Center, IA | Sioux County Sheriffs Office posted on their website: NO TRAVEL ADVISED IN SIOUX CENTER DUE TO FLOODING. |
| Aug 5, 3:32 PM CDT | FLASH FLOOD | Rock Valley, IA | Nixle report from Sioux County Sherriff Office: Please avoid Main St by 12th St in Rock Valley, also 14th St from 12th Ave to 10th Ave due to flooding. |
| Aug 5, 3:37 PM CDT | RAIN 5.5 | 1 Nne Sioux Center, IA | Social media report of 5.5 plus inches in central Sioux Center. Report said their gauge overflowed so there was likely more. |
| Aug 5, 3:40 PM CDT | FLASH FLOOD | 1 N Sioux Center, IA | US 75 is blocked in both directions between County Road B46 and B30, due to standing water. |
| Aug 5, 3:49 PM CDT | FLASH FLOOD | Rock Valley, IA | Nixle report from Sioux County Sheriff Office: some streets in Rock Valley have become impassable due to flash flooding. Please do not drive through standing water. |
| Aug 5, 3:49 PM CDT | FLASH FLOOD | Sioux Center, IA | Nixle report from Sioux County Sheriff Office: There is no travel advised in Sioux Center due to flooding. There are several vehicles stuck in flooded streets. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
763
WGUS53 KFSD 052018
FFWFSD
IAC119-167-052330-
/O.NEW.KFSD.FF.W.0005.230805T2018Z-230805T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
318 PM CDT Sat Aug 5 2023
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
South Central Lyon County in northwestern Iowa...
Central Sioux County in northwestern Iowa...
* Until 630 PM CDT.
* At 318 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. The expected rainfall rate is 2 to 4 inches in 1
hour. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sioux Center, Orange City, Rock Valley and Maurice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4330 9645 4330 9635 4330 9628 4326 9623
4310 9608 4295 9607 4295 9624 4317 9646
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR
$$
APT3 follow-up statements
610
WGUS73 KFSD 052054
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
354 PM CDT Sat Aug 5 2023
IAC119-167-052330-
/O.CON.KFSD.FF.W.0005.000000T0000Z-230805T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon IA-Sioux IA-
354 PM CDT Sat Aug 5 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT THIS
EVENING FOR SOUTH CENTRAL LYON AND CENTRAL SIOUX COUNTIES...
At 354 PM CDT, Emergency manger is reporting impassable streets in
Rock Valley, with additional reports of vehicles stuck in flooded
streets in the city of Sioux Center. Between 2 and 5 inches of rain
have fallen. The expected rainfall rate is 2 to 4 inches in 1 hour.
Additional rainfall amounts of 1 to 3 inches are possible in the
warned area. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Sioux Center, Orange City, Rock Valley and Maurice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4330 9645 4330 9635 4330 9628 4326 9623
4310 9608 4295 9607 4295 9624 4317 9646
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR
$$
APT029
WGUS53 KFSD 052249
FFWFSD
IAC119-167-060030-
/O.EXT.KFSD.FF.W.0005.000000T0000Z-230806T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
549 PM CDT Sat Aug 5 2023
The National Weather Service in Sioux Falls has extended the
* Flash Flood Warning for...
South Central Lyon County in northwestern Iowa...
Central Sioux County in northwestern Iowa...
* Until 730 PM CDT.
* At 549 PM CDT, Between 3 and 7 inches of rain have fallen. The
expected rainfall rate is 2 to 4 inches in 1 hour. Additional
rainfall amounts of 1 to 3 inches are possible in the warned area.
Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Sioux Center, Orange City, Rock Valley and Maurice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4330 9645 4330 9635 4330 9628 4326 9623
4310 9608 4295 9607 4295 9624 4317 9646
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR
$$
APT288
WGUS73 KFSD 060028
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
728 PM CDT Sat Aug 5 2023
IAC119-167-060038-
/O.EXP.KFSD.FF.W.0005.000000T0000Z-230806T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lyon IA-Sioux IA-
728 PM CDT Sat Aug 5 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM CDT THIS EVENING FOR
SOUTH CENTRAL LYON AND CENTRAL SIOUX COUNTIES...
The flash flood warning has been replaced with an areal flood
warning. Please continue to heed remaining road closures and listen
to local officials.
LAT...LON 4330 9645 4330 9635 4330 9628 4326 9623
4310 9608 4295 9607 4295 9624 4317 9646
$$
APTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 6:17 AM CDT, 9 hours 1 minute earlier.
Area forecast discussion, Aug 5, 6:17 AM CDT, 9 hours 1 minute before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 617 AM CDT Sat Aug 5 2023 .SHORT TERM...(Today and Tonight) Issued at 320 AM CDT Sat Aug 5 2023 1. Uncertain and conditional risks for severe convection remain for Saturday, with rain chances increasing quickly by Saturday afternoon. 2. A slow storm progression likely leads to a cool, damp, and breezy Sunday. 3. Temperatures remain slightly below normal into next week, with a low rain chance every couple days given upper jet pattern. ----------------------------------------------------------------- THIS MORNING: We're continuing to see quite a bit of mid-lvl cloud cover as decaying convection continues to slowly crawl eastward. Low lvl moisture surge northward is also leading to a more problematic low-stratus deck beginning to build under the mid-lvl cloud layer. Weak isentropic ascent will continue through the daybreak hours as a rather meager 20 knot LLJ moves northward through eastern South Dakota. Resultant showers, pivot northeast by daybreak, with light QPF amounts. TODAY: Quite a bit of uncertainty in the forecast for later today, especially in regards to severe weather potential. A surface low will develop across central South Dakota today, with a warm frontal boundary extending eastward across east central South Dakota, and trailing cold front across south central South Dakota by mid morning. Within the relative "warm sector" soundings continue to show fairly tall and thin CAPE profiles at mid-day with minimal change through mid-afternoon. The greatest uncertainty is just how much low-lvl cloud cover remains in place this morning, and if we can truly experience meaningful surface heating, this does make the risk very conditional. That said, latest CAMS suggest scattered multi-cell convection is likely to blossom early this afternoon between the aforementioned fronts in response to deeper synoptic forcing moving into an area that may be minimally capped. Additional convection may develop along an advancing surface cold front in South Central South Dakota, but this may take until later in the afternoon. Shear profiles continue to remain borderline, so leaning more towards multi-cell clusters than widespread supercells with this activity. As previous discussion mentioned, main hazards today remain focused more on heavy rainfall than large hail or downburst winds. Soundings continue to show greater deep layer shear positioned well south of the area, with only modest shear in the lowest 3km through early evening. Given very warm, moist soundings and meager mid-lvl lapse rates, hail risks should be fairly low. The same can be said for damaging wind risks at least with initial development of storms. Minimal dry air within the soundings, poor shear, low LCLs, and tall thin CAPE (AOA 1500 J/KG) would suggest that the downburst threat remains low. Perhaps the greatest risk for hail/wind could be located along and southeast of a line from Yankton to Worthington and Spencer where there may a better enhancement of the low-lvl shear profiles by time storms reach those areas in the evening. With the surge of the mid-lvl wave late in the day, there's a low end chance that storms congeal into a broken line as they move into Iowa. Still though, despite some better indications of mid-lvl dry air intrusions, low-lvl winds would not indicate the potential for higher end straight line winds. While low, can't rule out the potential for a tornado or landspout during the afternoon hours, especially given the presence of weak boundaries, proximity of the surface low, and some backing of the surface winds. The NST parameter climbs over 2 in areas west of I-29 this afternoon, indicative of the potential for sharp low-lvl lapse rates, low LCLs, and increase of stretching potential as you near the upper low and surface low/fronts. Rainfall will also be a concern given likelihood of slow moving convection later this afternoon. Pre-storm PWAT values rise towards 1.8 to 2.0", owing to the potential of localized 2-4" rainfall totals. Of course these values may end up rather scattered, and some areas (especially south of I-90 towards Mitchell, Lake Andes, Yankton) may see much less. Have blended in a mixture of the HREF PMM guidance. TONIGHT: Convection slides southeast during the evening hours, but the latest guidance has both slowed down and deepened the upper trough as it moves southeast overnight. A dry slot works into the Tri-State area after dark, potentially leading to an increase in stratus and even drizzle underneath the surface low. Further northwest, a deformation area of rain will begin to move into the Central South Dakota by daybreak. .LONG TERM...(Sunday through Friday) Issued at 320 AM CDT Sat Aug 5 2023 SUNDAY: The previously mentioned changes to the upper low mean that Sunday may end up cooler and wetter than earlier thought. Persistent bands of light to occasionally moderate rain will move from northwest to southeast as the deformation band passes through during the day. In fact, the latest guidance suggests highs may struggle to reach 70, with rain not leaving the CWA until late Sunday evening. MONDAY-WEDNESDAY: Minimal changes made to the forecast through the first half of the week. Eventually we'll settle into a quasi-zonal to slightly northwest mid-lvl flow pattern. This will keep dry and slightly below normal temperatures in the area for Monday and Tuesday, with an embedded shortwave moving into the region by Wednesday. This doesn't appear to be a wave that will produce significant rainfall. THURSDAY-FRIDAY: No changes to the mid-lvl pattern through the end of the week. Continued broad northwesterly flow aloft will allow temperatures to remain near to slightly below normal, but also allow an occasional shortwave to move through the region every 1-2 days. && .AVIATION...(For the 12Z TAFS through 12Z Sunday Morning) Issued at 613 AM CDT Sat Aug 5 2023 Scattered showers will persist this morning as weak lift moves northward. Closer to the Missouri River valley, LIFR ceilings and some fog has developed. This lower ceilings may impact SUX for a few hours this morning, but generally stratus should lift during the morning. Convection should begin to blossom as we reach the middle of the day, especially west of I-29. Eventually this convection will spread eastward later this afternoon and evening, bringing periods of moderate rainfall and temporary lower ceilings. Severe weather risks remain very uncertain, especially given uncertainties on how much afternoon heating we can actually achieve. Stratus will begin to pour southeast as a surface low moves through the Tri-State area. Ceilings may fall below 2000 ft, and then perhaps below 1000 ft by daybreak Sunday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Dux LONG TERM...Dux AVIATION...Dux
Hazardous weather outlook, Aug 5, 4:23 AM CDT, 10 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 423 AM CDT Sat Aug 5 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-060930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 423 AM CDT Sat Aug 5 2023 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered non severe thunderstorms will be possible Saturday morning, however most areas remain dry. Scattered to numerous thunderstorms are expected to begin to develop early Saturday afternoon along and west of the James River Valley. This thunderstorm activity will track east and southeast into early evening. In some areas, storms may merge into a line. While the severe weather risks remains very conditional on the amount of warming the area experiences today, a few storms may produce quarter size hail along with localized strong winds to 60 mph. While a very low risk, brief funnel clouds or even a brief tornado cannot be ruled out, especially in areas west of Interstate 29. Locally heavy rain is expected in any thunderstorm, with some areas receiving 1 to 3" of rainfall by Sunday afternoon. Slow moving thunderstorms over urban areas could produce flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday Northwest wind gusts to 40 mph may be possible Sunday. Additional risks for rain arrive by Wednesday, however the risk for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 1 pm to 10pm Saturday. Spotters are urged to report all severe weather they observe.
In the hours before
Local storm report, Aug 5, 12:30 PM CDT, 2 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1230 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM Flood Sanborn 43.18N 95.65W
08/05/2023 O'Brien IA Public
Yard flooding and small creek overflowing.
&&
JCLocal storm report, Aug 5, 2:42 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
242 PM CDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM Tornado 2 SW Sioux Center 43.06N 96.21W
08/05/2023 Sioux IA Public
Reported by Iowa State Patrol: Sioux Center
Fire reported tornado on the ground 2.5 sw
of Sioux Center.
&&
AJPThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 12:15 PM CDT | Flash Flood Warning | FSD | Cherokee, Lyon, O'Brien, Osceola | 3 hr |
| Aug 5, 2:09 PM CDT | Tornado Warning | FSD | Sioux | 36 min |
| Aug 5, 2:39 PM CDT | Tornado Warning | FSD | Sioux | 36 min |
| Aug 5, 3:55 PM CDT | Severe Thunderstorm Warning | FSD | Ida | 16 min |
| Aug 5, 4:41 PM CDT | Flash Flood Warning | FSD | Lyon, Sioux | 3 hr |
| Aug 5, 5:20 PM CDT | Flash Flood Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 3 hr |
| Aug 5, 6:19 PM CDT | Tornado Warning | FSD | Plymouth | 26 min |
| Aug 5, 6:39 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien | 51 min |
| Aug 5, 6:41 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 49 min |
Nearby
Flash Flood Warnings in Iowa, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.